Optimizing cardiovascular drugs in patients who exercise.
Over the last several decades, there has been a dramatic change in the activity levels of patients in their 60s, 70s and older, many participating in at least moderate and sometimes high levels of exercise. Unfortunately, as we age, the incidence of cardiovascular disease increases as well as the risk of cardiac events. Many in the older population are taking medications for heart disease, which can either increase the risk of side effects or significantly impair their ability to achieve adequate levels of exercise. Cardiovascular training in the United States provides, on the average, one hour or less of education in the aspects of exercise and cardiac rehabilitation. Therefore, many physicians rarely take into consideration the choice of a cardiac medication to suit a patient's exercise goals, although the medications prescribed may be absolutely appropriate for the cardiovascular diagnosis. It should be the goal of every physician who regularly cares for older patients who are active to choose not only an appropriate drug for the patient's diagnosis, but also one that will allow the patient to participate at reasonable and safe levels of exercise. An attempt to review the most common medications and their potential effect on exercise follows.
Cardiovascular Meds--No significant effect on exercise capacity
1. Alpha-blockers--prazosin, terazosin and doxazosin.
2. ACE inhibitors/ARBS--captopril, lisinopril, quinapril, ramipril/losartan, valsartan.
4. Calcium channel blockers--the dihydropyridines, diltiazem and verapamil.
Cardiovascular Meds--Having the potential to affect exercise*
1. Beta-blockers--inderal, metoprolol, atenolol and bisoprolol.
2. Alpha beta-blockers--labetalol, carvedilol.
3. Calcium channel blockers--verapamil.
4. Amiodarone--alpha beta-blocker.
5. Central alpha-blockers--clonidine.
6. Diuretics--thiazides, loop diuretics, potassium sparing.
7. Pure vasodilators--hydralazine.
* 1-5 have potential to limit heart rate response to exercise.
1. Decrease heart rate and cardiac output.
2. Decrease myocardial contractility.
3. Decrease coronary blood flow.
4. Decrease muscle blood flow.
5. Cause premature fatigue during exercise.
A. Especially in non-selective beta-blockers.
B. Increased rating of perceived exertion (local).
a. Alters glycolytic metabolism.
b. Decreases muscle blood flow.
6. Decrease in VO2 max.
7. Decreases heat dissipation during exercise in hot weather.
8. May cause hyperkalemia.
9. Beta-blockers are certainly necessary in many patients who have coronary artery disease; however, an attempt should be made to adjust the dosage to allow attainment of at least 70% predicated maximal heart rate or keep heart rate levels below that which cause ST depression or angina. Dosage should also adequately control the ventricular rate response of atrial fibrillation or the acceptable suppression of exercise induced arrhythmia.
1. Will decrease plasma volume, which is the opposite effect of endurance training (increased plasma volume). However, cardiac output may not be appreciably affected.
2. Hypokalemia may occur. Potassium regulates the maintenance of muscle blood flow. During exercise, marked hypokalemia may cause rhabdomyolysis and acute renal failure.
3. Diuretics may also cause low magnesium, which can precipitate tetany and may cause hypocalcemia and further aggravate hypokalemia.
4. Potassium-sparing diuretics obviously may spare potassium and magnesium. However, frequent determinations of serum potassium should be performed to exclude hyperkalemia.
5. Hyponatremia, dehydration and hypovolemia are concerns. Certainly hyponatremia would also be more easily precipitated in excessive water drinkers who are tanking up for a long run.
1. Hydralazine--may cause edema and reflex tachycardia. It is usually never used alone but in combination with a diuretic and/or beta-blocker and would be a poor choice for someone exercising.
1. Clonidine--may cause fatigue, bradycardia and/or heart block.
1. Amiodarone--will decrease heart rate and in the long term may cause pulmonary complications leading to severe pulmonary insufficiency.
2. Pacemaker--should be activity modulated and programmed to react to appropriate levels of exercise to avoid pacer syndrome. Allow an adequate heart rate to be attained at peak exercise.
3. Post-exercise hypotension--all antihypertensives exaggerate the post-exercise hypotensive response seen in normal subjects.
Principles to Guide CV Therapy in Patients Who are Moderate to Competitive in Their Levels of Exercise
1. Choose medications that are appropriate both for the patient's diagnosis yet are least likely to limit their activity.
2. Patients must understand that they may need to readjust their exercise levels to ensure safety. That is, heart rate response below angina or production of ST depression. Many times this is the most difficult part of the equation (telling a runner that he or she needs to slow down).
3. Recommend heart rate monitors to all CV patients who exercise so that they can stay within their acceptable heart rate zone.
4. Recommend that each patient carry an ID card with as much medical information as possible. This may include lists of drugs, miniaturized copy of EKG, etc.
5. Stress the importance of the warm-up and cool-down to avoid precipitation of angina and/or arrhythmia in the early stages of exercise and post-exercise postural hypotension.
6. It may be wise for the patient to have their own blood pressure cuff and frequently check their blood pressure and weight prior to and after exercise. On the morning of a long endurance run, it might be wise to reduce the dosage of daily medications.
7. Balancing exercise levels and CV meds is time consuming and may require frequent visits for serial exercise testing to determine the dosage or choice of these medications.
The cardiovascular drugs that have the most favorable profile would be the class of alpha-blockers, ACE inhibitors and ARBs--venodilators, nitrates and slow calcium channel blockers (with the exception of verapamil, which may cause a significant decrease in heart rate response at peak exercise. Also, of all the calcium channel blockers, it is more likely to cause muscle spasm or muscle fatigue).
Certainly, we have an obligation to active patients to establish an optimal drug regimen and exercise level. This population of patients is growing and will expect us to have an adequate fund of knowledge to treat this clinical subset. Successfully treating these patients is also extremely rewarding for the physician since it allows the patient to return to reasonable levels of exercise for which they are eternally grateful.
1. Chintanadilok J., Lowenthal D. Exercise in the Prevention and Treatment of Hypertension. Thompson, P. (ed.): Exercise and Sports Cardiology McGraw-Hill., 2001, pp. 402-429.
2. Gyllestad L., Hallen J., Medbo J.L., et al. The effect of Acute vs. Chronic Treatment with Beta Adrenoceptor Blockade on Exercise Performance, Haemodynamic and Metabolic Parameters in Healthy Men and Women. Br J. Clin Pharmacology 1996; 41:57-67.
James W. Ziccardi, D.O., FACC, FAACVPR, is the Director of Cardiac Rehabilitation at Shore Memorial Hospital in Somers, NJ, as well as a marathoner who takes cardiovascular drugs.
by James W. Ziccardi, D.O., FACC, FAACVPR
|Printer friendly Cite/link Email Feedback|
|Author:||Ziccardi, James W.|
|Date:||Sep 22, 2003|
|Previous Article:||Back to Boston in 2004!|
|Next Article:||Medical professionals prepare to provide care at the Marine Corps Marathon.|
|No free lunch.|
|A one-two punch for two or winter's side effects. (Food for Thought).|
|Broccoli, not bypasses.|